Alert archive / Indiana / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 135, NWS Indianapolis, IN

October 7, 2014Knox County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Oct 7, 2014, 10:11 AM EDT for Knox County, Indiana. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 7, 2014, 10:11 AM EDT (14:11 UTC)
Expired
Oct 7, 2014, 10:30 AM EDT
In force
19 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Knox County, IN

The radar

The Evansville,IN radar (KVWX), 22 km from the middle of the area, began a volume at 14:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 2.2 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2014-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2014-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

166 
WUUS53 KIND 071411
SVRIND
INC083-071430-
/O.NEW.KIND.SV.W.0135.141007T1411Z-141007T1430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1011 AM EDT TUE OCT 7 2014

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN KNOX COUNTY IN SOUTHWEST INDIANA...

* UNTIL 1030 AM EDT

* AT 1010 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MOUNT
  CARMEL...AND MOVING EAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF SOUTHWESTERN KNOX COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3842 8775 3845 8773 3845 8775 3846 8776
      3848 8774 3848 8771 3851 8767 3850 8754
      3849 8755 3848 8758 3844 8760 3845 8766
      3843 8767 3841 8771
TIME...MOT...LOC 1411Z 272DEG 40KT 3847 8772

HAIL...1.00IN
WIND...60MPH

$$

LEE/TDUD
2 follow-up statements
681 
WWUS53 KIND 071418
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1018 AM EDT TUE OCT 7 2014

INC083-071430-
/O.CON.KIND.SV.W.0135.000000T0000Z-141007T1430Z/
KNOX IN-
1018 AM EDT TUE OCT 7 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EXTREME
SOUTHWESTERN KNOX COUNTY UNTIL 1030 AM EDT...

AT 1015 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MOUNT
CARMEL...AND MOVING EAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME SOUTHWESTERN KNOX COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3842 8775 3845 8773 3845 8775 3846 8776
      3848 8774 3848 8771 3851 8767 3850 8754
      3849 8755 3848 8758 3844 8760 3845 8766
      3843 8767 3841 8771
TIME...MOT...LOC 1418Z 272DEG 40KT 3844 8765

HAIL...1.00IN
WIND...60MPH

$$

LEE/TDUD
284 
WWUS53 KIND 071423
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1023 AM EDT TUE OCT 7 2014

INC083-071433-
/O.EXP.KIND.SV.W.0135.000000T0000Z-141007T1430Z/
KNOX IN-
1023 AM EDT TUE OCT 7 2014

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHWESTERN KNOX 
COUNTY WILL EXPIRE AT 1030 AM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 3842 8775 3845 8773 3845 8775 3846 8776
      3848 8774 3848 8771 3851 8767 3850 8754
      3849 8755 3848 8758 3844 8760 3845 8766
      3843 8767 3841 8771
TIME...MOT...LOC 1423Z 272DEG 40KT 3843 8758

$$

LEE/TDUD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 7, 9:42 AM EDT, 29 minutes earlier.

Area forecast discussion, Oct 7, 9:42 AM EDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
942 AM EDT TUE OCT 7 2014

.UPDATE...
THE NEAR TERM SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 317 AM EDT TUE OCT 7 2014

WAVES IN THE UPPER FLOW WILL ROTATE AROUND AN UPPER TROUGH AND BRING
RAIN TO CENTRAL INDIANA TODAY. AFTER A BRIEF BREAK WEDNESDAY...RAIN
CHANCES WILL RETURN THURSDAY AND PERSIST INTO EARLY NEXT WEEK AS A
FRONTAL BOUNDARY MEANDERS ACROSS THE REGION.

&&

.NEAR TERM /REST OF TODAY/...

ISSUED AT 932 AM EDT TUE OCT 7 2014

UPDATE...
CURRENT RADAR MOSAIC SUPPORTS FORECAST TREND...SO NO CHANGES.
THERE WAS A BIT OF A LULL IN PRECIP AFTER 12Z...BUT ANOTHER ROUND
OF SHOWERS WITH ISOLATED THUNDERSTORMS IS MOVING INTO THE WESTERN
COUNTIES AT THIS TIME. SO...LIKELY POPS STILL SEEM NECESSARY FOR
THE REST OF THIS MORNING. ACTIVITY IS STILL EXPECTED TO TAPER OFF
FROM WEST TO EAST THIS AFTERNOON WITH LOSS OF UPPER FORCING.
CURRENT TEMPS ACROSS THE AREA ARE IN THE MID 50S WITH SOUTHERLY
WINDS OF 5 TO 10 MPH.  UPDATED GRIDS HAVE BEEN SENT.

PREVIOUS DISCUSSION...
ANOTHER IMPULSE WILL MOVE INTO THE AREA LATER THIS MORNING INTO THIS
AFTERNOON...ALONG WITH AN UPPER JET AND A 40KT LOW LEVEL JET. THE
COMBINATION OF THESE FEATURES WILL PROVIDE DECENT FORCING AND BRING
ANOTHER ROUND OF RAIN TO THE AREA BY MID MORNING.

WENT LIKELY POPS ALL AREAS BY 15Z. LOWERED POPS GRADUALLY FROM WEST
TO EAST DURING THE AFTERNOON AS FORCING SHIFTS EAST WITH THE UPPER
WAVE.

THERE IS GOOD SHEAR ACROSS THE AREA TODAY...BUT INSTABILITY WILL BE
WEAK. WILL INCLUDE MENTION OF ISOLATED THUNDERSTORMS ALL AREAS
TODAY. THE STORM PREDICTION CENTER HAS PLACED SOUTHERN SECTIONS OF
THE FORECAST AREA IN A SEE TEXT MENTION OF LOW POTENTIAL OF SEVERE
STORMS.

WILL KEEP MENTION OF STRONG STORMS SOUTH TODAY IN THE HAZARDOUS
WEATHER OUTLOOK. LOOKS LIKE BEST CHANCES FOR STRONG STORMS WILL BE
IN THE AFTERNOON WHEN INSTABILITY WILL BE THE HIGHEST.

MOS LOOKS TOO WARM TODAY GIVEN EXPECTED CLOUD COVER AND RAIN. WENT
WITH A BLEND OF RAW MODEL TEMPERATURES FOR HIGHS.

&&

.SHORT TERM.../TONIGHT THROUGH THURSDAY NIGHT/
ISSUED AT 317 AM EDT TUE OCT 7 2014

FOCUS IS ON CHANCES FOR RAIN DURING THE PERIOD. MODELS ARE CLOSE
ENOUGH THAT A BLEND WAS USED FOR MOST OF THE TIME.

LOOKS LIKE FORCING WILL BE JUST FAR ENOUGH EAST BY 00Z TO GO DRY ALL
AREAS. MAV MOS LOOKS REASONABLE FOR LOWS WITH A DECREASE IN CLOUDS
EXPECTED.

HIGH PRESSURE WILL PROVIDE A BREAK IN THE RAINFALL ON WEDNESDAY. MAV
MOS JUST LOOKS TOO WARM GIVEN SOME COOLER AIR MOVING IN BEHIND THE
EXITING SYSTEM. WENT CLOSER TO MET MOS FOR HIGHS.

SOME WEAK LIFT WILL BEGIN LATE WEDNESDAY NIGHT AS WARM ADVECTION
BEGINS ALOFT ACROSS A FRONT TO OUR SOUTH. WENT LOW POPS FAR WEST
AFTER 06Z.

MODELS HAVE SLOWED DOWN ARRIVAL OF BEST FORCING ON THURSDAY AS LOW
PRESSURE DEVELOPS WELL WEST OF THE AREA. LOWERED POPS BACK TO CHANCE
CATEGORY MOST AREAS AND TIMED HIGHEST POPS DURING THE AFTERNOON.
WENT COOLER THAN MAV MOS ONCE AGAIN FOR HIGHS GIVEN EXPECTED CLOUD
COVER AND POSSIBLY SOME RAIN.

THURSDAY NIGHT WENT LIKELY POPS SOUTH HALF AS A SURFACE LOW RIDES
ALONG THE FRONT TO OUR SOUTHWEST. WENT CHANCE POPS NORTH WITH WEAKER
FORCING THERE.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...

ISSUED AT 345 AM EDT TUE OCT 7 2014

THE MAIN DIFFICULTY WITH THE EXTENDED REVOLVES AROUND MODEL
DIFFERENCES REGARDING THE SPEED AND STRENGTH OF DEVELOPING UPPER
PLAINS TROUGH. AT ANY RATE...STRONGER ECMWF AND ITS ENSEMBLE ARE
FAVORED WITH MORE SUPPORT THAN THE GFS. FRONTAL SYSTEM SHOULD BE
SOUTH OF THE OHIO RIVER FRIDAY MORNING ONLY TO RETURN NORTH WITH THE
AMPLIFYING TROUGH RESULTING IN FAST UPPER SOUTHWEST FLOW OVER THE
AREA. MEANWHILE...MOISTURE FROM THE REMNANTS OF SIMON POOLED IN THE
VICINITY OF THE FRONT COULD RESULT IN SOME HIGH QPF AMOUNTS.
HOWEVER...EXACT LOCATION AND TIMING A LITTLE PREMATURE TO PINPOINT.
SO...SHOWER CHANCES LOOK GOOD FOR MOST PERIODS EXCEPT PERHAPS FRIDAY
NIGHT AND SATURDAY ACROSS OUR NORTHERN COUNTIES...FURTHER AWAY FROM
THE FRONT BEFORE IT RETURNS NORTH.

WITH MODEL DIFFERENCES...WILL ACCEPT REGIONAL BLEND TEMPERATURES
WITH AFTERNOON HIGHS MOSTLY IN THE 60S. 70S ARE EVEN POSSIBLE SOUTH
EARLY NEXT WEEK WITH THE SOUTHWESTERLY FLOW. OVERNIGHT LOWS IN THE
40S LOOK GOOD EXCEPT PERHAPS LOWER 50S BY SUNDAY NIGHT.

&&

.AVIATION /DISCUSSION FOR 071200Z TAF ISSUANCE/...
ISSUED AT 638 AM EDT TUE OCT 7 2014

RADAR AND 07Z HIGH RESOLUTION RAPID REFRESH SUGGEST MVFR SHOWERS
WILL BECOME WIDESPREAD ACROSS THE TERMINALS THIS MORNING AFTER 12Z
SCATTERING AFTER 17Z ACROSS THE WESTERN TERMINALS AND 18Z ACROSS THE
EASTERN ONES. THEN...INSTABILITY WILL INCREASE ALLOWING A FEW STORMS
TO DEVELOP...BUT ACTIVITY NOT EXPECTED TO BE ENOUGH FOR ANYTHING
MORE THAN VCTS AND VFR. EVEN THAT THREAT WILL BE OVER LATE
AFTERNOON. SKIES SHOULD CLEAR WITH ONLY CIRRUS OVERNIGHT AND PERHAPS
SOME FOG AT THE SMALLER AIRPORTS.

SOUTHWEST WINDS WILL INCREASE TO 10 TO 15 KNOTS WITH GUSTS TO 20
KNOTS AND SWITCH TO THE WEST BY AFTERNOON BEHIND AN OCCLUDED FRONT.
WINDS WILL QUICKLY DIMINISH AFTER DARK TO 6 KNOTS OR LESS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...50
NEAR TERM...50/TDUD
SHORT TERM...50
LONG TERM....MK
AVIATION...MK

VISIT US AT HTTP://WWW.WEATHER.GOV/IND

FOLLOW US ON FACEBOOK...TWITTER AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSINDIANAPOLIS
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Oct 7, 4:03 AM EDT, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
403 AM EDT TUE OCT 7 2014

INZ045>049-051>057-060>065-067>072-080815-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
403 AM EDT TUE OCT 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE TODAY. SOME STRONG STORMS ARE
POSSIBLE.

HAZARDS: WIND GUSTS OVER 40 MPH...HAIL...LIGHTNING.

TIMING: THUNDERSTORMS ARE POSSIBLE BEFORE 800 PM. BEST CHANCES FOR
STRONG STORMS WILL BE DURING THE AFTERNOON.

DISCUSSION: AN UPPER SYSTEM WILL MOVE THROUGH THE AREA TODAY
BRINGING SHOWERS AND THE POTENTIAL FOR THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

OUTLOOK: A FEW THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT. SEVERE
STORMS ARE NOT EXPECTED. LIGHTNING IS A THREAT FROM ANY
THUNDERSTORM.

DISCUSSION: A FRONT WILL MEANDER ACROSS THE AREA STARTING THURSDAY
AND WILL KEEP THE THREAT FOR RAIN AROUND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-028>031-035>044-080815-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
403 AM EDT TUE OCT 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY.

HAZARDS: GUSTY WINDS...SMALL HAIL...LIGHTNING.

TIMING: BEFORE 800 PM.

DISCUSSION: AN UPPER SYSTEM WILL MOVE THROUGH THE AREA TODAY
BRINGING SHOWERS AND THE POTENTIAL FOR THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

OUTLOOK: A FEW THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT. SEVERE
STORMS ARE NOT EXPECTED. LIGHTNING IS A THREAT FROM ANY
THUNDERSTORM.

DISCUSSION: A FRONT WILL MEANDER ACROSS THE AREA STARTING THURSDAY
AND WILL KEEP THE THREAT FOR RAIN AROUND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 12:00 PM EDTSpecial Weather StatementINDClay, Sullivan, Vigo45 min
Oct 7, 12:13 PM EDTSevere Thunderstorm WarningINDClay, Greene, Knox, Sullivan32 min
Oct 7, 12:40 PM EDTSevere Thunderstorm WarningINDDaviess, Greene, Knox, Martin50 min
Oct 7, 1:23 PM EDTSevere Thunderstorm WarningINDBrown, Jackson, Jennings, Lawrence, Martin, Monroe28 min
Oct 7, 5:12 PM EDTSpecial Weather StatementINDParke, Putnam48 min
Oct 7, 5:57 PM EDTSpecial Weather StatementINDMorgan, Putnam48 min
Oct 7, 5:59 PM EDTSpecial Weather StatementINDPutnam61 min
Oct 7, 6:22 PM EDTTornado WarningINDMorgan, Owen, Putnam23 min
Oct 7, 6:45 PM EDTTornado WarningINDMonroe, Morgan, Owen, Putnam30 min
Oct 7, 7:20 PM EDTTornado WarningINDBrown, Monroe, Morgan7 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.